Warning: Aspirin-Containing Antacid Medicines Can Cause Bleeding

The next time you reach for an over-the-counter (OTC) product to treat your upset stomach or heartburn, consider whether you should use one of the many antacids that don’t have aspirin. Why? Aspirin-containing medicines to treat heartburn, sour stomach, acid indigestion, or upset stomach can cause stomach or intestinal bleeding, especially in some people, warns the U.S. Food and Drug Administration (FDA). Who’s at Higher Risk of Bleeding: Because aspirin thins the blood, FDA believes the aspirin in these combination medicines is contributing to major bleeding events. People with one or more risk factors have a higher chance of serious bleeding with aspirin-containing antacid products. You are at higher risk for bleeding with these products if you: • Are 60 or older. • Have a history of stomach ulcers or bleeding problems. • Take drugs that reduce the ability of your blood to clot. • Take steroid medicine, such as prednisone, to reduce inflammation. • Take other medicines containing NSAIDs such as ibuprofen or naproxen. • Drink three or more alcoholic drinks every day. Warning signs of stomach or intestinal bleeding include feeling faint, vomiting blood, passing black or bloody stools, or having abdominal pain. These are signs that you should consult a healthcare provider right away.
http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm505110.htm?source=govdelivery...